Appropriate dose for someone prev on 700mg of Tramadol/ day?
Appropriate dose for someone prev on 700mg of Tramadol/ day?
Posted: 04/15 03:22 PM
My doctor has a bit of a "cookie cutter" approach to starting Suboxone. He starts just about everyone on 8mg strips twice daily for the first week. They refer to this as a "low dose start".
Well I was on 700mg of Tramadol (or 14 of the 50mg tabs) a day for 5 months, but the doctor is dosing me the same as one of his patients who was on IV Heroin.
My first night I took the 8mg strip and was as high as a kite. I'm thinking this is way to much opiod for me! I called his office and their response was, "well just try it for a week". Yeah right. So I started trying 4mg doses and I still remain lightheaded, nauseous,and somewhat "high".
Today is my 4th day of Suboxone, and I am afraid to even take it, but now I am feeling a few s/s of WD, so I know I need to take a small dose.
What is the smallest dose that is effective that you have tried?
Thanks in advance!!
Posted: 04/16 06:52 AM
The dose of Sub that each person needs doesnt only go by how much or what they used, MANY factors contribute to it. If 8mg seems to be too much then try 6mg, but you need to give each dose about a week and see how you feel because of the long half life. There is no "lowest dose" that works.. its whatevers right for you. Good Luck & keep us posted.
Posted: 04/16 10:33 AM
Man, it seems this is a fairly common practice among doctors. Give the patient way too much and work down from there. It is completely opposite of the way it should be.
You should have been started on 2mg and worked up until you felt no w/d's or cravings. What the heck is wrong with all these Suboxone doctors??? Mine was the same way so I had to take the dosage unto myself and get it right. He gave 24mgs and all I needed was 8. And I probably could have started with 4 and been okay.
Talk to your doctor or just play around with your dose until you feel it's right.
Posted: 04/16 09:24 PM
Yeah I'm with rule on this one. While in some ways it is "safe" for patients to be put on more than they need, there is big downside in the long run.
I just gotta say that I'm no doctor, and what I'm saying now is my personal opinion.
When a person stabilises on a high dose, essentially their tolerance to opioids goes up. Once tolerance goes up, it's a LOT harder for it to go down. That process of tolerance rising and acclimatising to a high dose does create lasting changes in the brain. In some ways it makes it harder to stay off opioids long term.
Being high on Suboxone, to me, is a sign that dose is too high. This happened to me the first time I went on Subutex (years before Suboxone came out), when I was put on 4mg even though I only used heroin maybe every 3-4 days. I was barely physically hooked! (Really, I just wanted to get a legal high, so I'm the only one to blame). I was ..stoned.. from that dose, but after a couple of weeks my tolerance caught up. Then when I eventually got off Sub, I found myself more dependent on opioids than I was beforehand, with more intense cravings.
You do have a right to take less than you're prescribed. If you allow yourself to stabilise on this high dose, that feeling of being high will wear off, but you will also be more dependent on Suboxone / opioids than you need to be. Hence it will be a lot harder to get off.
If I were in your shoes, knowing what I know now, I'd do what rule said and experiment on a much lower dose ... under 4mgs. If that isn't enough, then the next day try increasing by 2mg increments. If 8mg still got you high-as-a-kite, then you probably won't even need 4mgs.
It's your call. I ..hate.. disagreeing with a doctor's opinion, and understand I'm saying this not as a representative of suboxforum, but just a non-professional opinion of someone who knows more about opioid addiction than I ever wished I would.
I'd encourage you to put your situation to Dr. J. This article of his might give some answers though:
|A reader wrote with a question that I don’t think I’ve addressed on the blog. |
Do you have a threshold for how much narcotic a patient must be using before you will put them on buprenorphine? I am concerned about narcotic addicts that are using 6-10 Vicodin (hydrocodone) a day for example. Many have very mild withdrawal symptoms, but are never-the-less unable to stop on their own.
This is an insightful question that provokes enough discussion to fill at least one blog post. I don’t have a simple answer, other than to go on a case-by-case basis and try to determine who, if anyone, might be able to walk away from opioids completely (i.e. a person who I would be less likely to put on buprenorphine, as doing so would drive tolerance higher) vs. those who will need maintenance treatment eventually, even if their doses are not yet very high.
Patients have a right to know if they are having their tolerance increased in my opinion, given the misery involved in bringing tolerance down. It is also important to tell people with lower tolerances that they are going to get a buzz from buprenorphine for a few days because of the potency of buprenorphine. This opiate stimulation is likely to occur even with a very small piece of a Suboxone tablet; a quarter tab or 2 mg of buprenorphine has almost the same potency as 16 mg because of the ‘ceiling effect.’ The potent opioid effect may make the doctor liable for a car accident, or could even lead to overdose if the patient combines buprenorphine with other respiratory depressants.
Posted: 04/17 09:13 AM
Thanks for posting that TJ, I forget to put in the disclaimer of me not being a professional when giving advice. Personally, I do believe we know more about Suboxone and its effects than most Dr.'s, only because we have taken the drug and know first hand what it does and feels like.
I never even thought about a doctor being liable for some one crashing their car while on high doses of Bup. (or just high on Bup) I was inducted with 24mgs, about 16-20mg's too much. What if I had crashed my car on the way home from induction? They knew I was driving because part of their program is to have the patient go pick up the medication and bring it back to them to administer.
Just don't think they were trained properly. They should have a few long term patients at the training center to talk to the new Suboxone doctors on what to expect. Oops, using logic again, my bad.
Rule... From suboxforum.com